Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Using Retin A while pregnant. Should I abort my baby? Can ultrasound detect the birth defect of the baby?

User rating for this question
Answered by
Practicing since : 1999
Answered : 158 Questions
hi, I have been using Retin A about 3 years already. I didn't know that Retin A shouldn't be used for a pregnant lady. Recently, I found out that I'm pregnant. I stopped from using Retin A when I was pregnant for 4-5 weeks. I quickly stop it when I read from website the Retin A cannot be used for pregnant lady. I told my OB about this matter and he asked me to consider to abort my baby. I'm here to seek for advise. Did doctor encounter any similar case before from your patients who used Retin A during pregnancy? If yes, how is the baby now? Is the baby healthy without having any birth defects? For your info, I'm now 10 weeks pregnant. Base on your profesional background, I would appreciate if you can provide me your opinions, about the implications that I will face for this pregnancy because of the Retin A. Should I keep the baby or should I abort? If I do the thorough ultrasound scan, would it be able to detect the birth defect of my baby? Thanks in advance.
Posted Mon, 21 May 2012 in Women's Health
Answered by Dr. Meenakshi Titoria Sahu 7 hours later
Thanks for the query.
Retin A is one of the risky drugs to be avoided in pregnancy. In my 12 years of practice, only once I encounter pregnant women who was taking retin. When risks of birth defects were discussed she opted for abortion. Retin A cause birth defects like small head, accumulation of fluid in brain, eye and ear defect, cleft palate and other facial defect, heart defect and mental retardation. One can use high resolution ultrasound to find these defects in baby but in case studies it has been seen that even babies born without birth defect suffered mental retardation and learning disability. This drug also increase the risk of premature birth and infant death. With all this in background my advise for you is to consider abortion as advised by your Obstetrician.

Best wishes
Above answer was peer-reviewed by
Follow-up: Using Retin A while pregnant. Should I abort my baby? Can ultrasound detect the birth defect of the baby? 10 hours later

May I know the pregnant women who took retin A is the oral or topical cream? Mine is topical cream. Even topical cream also will cause birth defects like what you have mentioned?
Answered by Dr. Meenakshi Titoria Sahu 1 hour later

She was using topical cream. Oral medicine cause more harm than topical one. In studies it has been seen that topical medicine (retin- A) is absorbed via blood stream and may cause problem to fetus/ baby (as mentioned earlier).

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor